Winter Storm, Rock
- When
- February 14, 2:00 PM CST to 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Freezing rain was followed by snowfall of 4 to 7 inches, with the 7 inch report from Marshall. The combination caused several minor accidents and forced some event cancellations.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Freezing rain was followed by snowfall of 4 to 7 inches, with the 7 inch report from Marshall. The combination caused several minor accidents and forced some event cancellations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 12:10 PM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CST FRI FEB 14 2003
HECTIC MORNING WITH TASTE OF WINTER WEATHER FOR MOST AREA... AND
CONCERNS ARE GOING HIGHLIGHTS. SIGNIFICANT ICE STORM FROM PARTS OF
SERN SD INTO NWRN IA AND ADJACENT SWRN MN. WARM AIR ALFT AHEAD OF
MID LVL CIRC IN CNTRL SD SLIDING SOUTHEAST...INTO KSUX VCNTY THIS
EVENING. FAIRLY GOOD MID LVL FRONTOGENESIS AND SPEED DIVERGENCE
HANGS TOUGH IN SWRN MN THRU DAY AND INTO EVNG...SLOWLY DROPPING SWRD
WITH MID LVL CIRC CNTR. INTERACTION OF JET/FRONT WL ENHANCE PCPN
ESPLY NR I29 CORRIDOR INTO EVNG. WARM SFC TMPS LINGER ALG MO RVR
WITH ONLY A COLD RAIN THUS FAR...BUT FEED OF DRIER AIR INTO NERN
CWA. CONTINUED COOLING LEADING TO TRANSITION OF TYPES MORE RAPIDLY
IN NRN AND ERN CWA. LACK OF ICING FOR ERN AREAS AS WET BULBED DOWN
BLO ZERO AS PRECIP MOVED IN MID MORNING...WITH ONLY BRIEF ICING FOR
KBKX...K60Y...AND KMJQ. DROPPED WARNING TO ADVY AS ICING WAS
PRIMARY INGREDIENT FOR WARNING REASONING.
HOWEVER...CHANGEOVER HAS ACCELERATED SOUTH IN PAST HALF HOUR WITH
QUICK CHANGE IN KFSD AND KHON...MUST FASTER THAN 12Z RUC/ETA RAOBS
SUGGESTED. WL BE UPDATING ALL PRODUCTS SHORTLY TO QUICKEN
CHANGEOVER...AND UP ACCUMULATIONS A BIT.
.FSD...WINTER STORM WARNING TODAY AND THIS EVENING IAZ001>003-
012>014-021-022-MNZ089-097-098-SDZ055-056-061-062-066-067
WINTER WEATHER ADVISORY THROUGH THIS EVENING MNZ071-072-
080-081-090-SDZ038>040-052>054
WINTER WEATHER ADVISORY THIS AFTERNOON AND EVENING IAZ020-
031-032-NEZ013-014-SDZ050-057>060-063-064-065-068>071
CHAPMANSDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 520 AM CST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL EFFECT THE AREA THROUGH THIS EVENING. FREEZING RAIN WILL FALL ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND ALONG AND NORTHEAST OF A LINE FROM HURON TO MITCHELL TO ELK POINT...IN SOUTHEAST SOUTH DAKOTA THIS MORNING. THE FREEZING RAIN WILL BE MIXED WITH SNOW IN SOUTHWEST MINNESOTA. SIGNIFICANT ICING IS POSSIBLE WITH THE FREEZING RAIN ON UNTREATED STREETS...POWER LINES...AND TREES THROUGH EARLY THIS AFTERNOON. BY AFTERNOON THE FREEZING RAIN WILL BEGIN TO MIX WITH AND CHANGE OVER TO SNOW FROM NORTH TO SOUTH. SNOW ACCUMULATIONS IN A LINE FROM HURON TO SIOUX FALLS WILL BE IN THE 2 TO 3 INCH RANGE...WHILE LIGHTER AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED ON EITHER SIDE OF THIS LINE. LIGHT SNOW WILL CONTINUE THIS EVENING...WITH STORM TOTAL SNOW ACCUMULATION OF 2 TO 4 INCHES ALONG AND EAST OF I-29...AND 1 TO 3 INCHES IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. BOUSTEAD
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345375, 5345372, 5345373, 5345374.